Hail, Rush
- When
- April 28, 2:48 PM EST to 2:50 PM EST
- Where
- Rush County, 0.69 mi S of Rushville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.610, -85.450
An area of low pressure moved across central Indiana during the afternoon of the 28th. Scattered thunderstorms developed, producing a tornado and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An area of low pressure moved across central Indiana during the afternoon of the 28th. Scattered thunderstorms developed, producing a tornado and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EDT THU APR 28 2016 .UPDATE... THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 300 PM EDT THU APR 28 2016 AFTER A BRIEF BREAK TONIGHT AND FRIDAY...ACTIVE WEATHER IS EXPECTED TO CONTINUE INTO WEEKEND ACROSS CENTRAL INDIANA. WEAK HIGH PRESSURE OVER THE GREAT LAKES IS EXPECTED TO BUILD ACROSS INDIANA TONIGHT...PUSHING A COLD FRONT SOUTH TO KENTUCKY. THIS WILL RESULT IN DRY WEATHER TONIGHT AND AGAIN ON FRIDAY. LOW PRESSURE IS THEN EXPECTED TO DEVELOP OVER THE CENTRAL PLAINS AND PUSH THE WARM FRONT BACK NORTH ACROSS CENTRAL INDIANA ON SATURDAY. THIS WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS BACK TO THE FORECAST. YET ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO PASS ALONG THE COLD FRONT AND ACROSS CENTRAL INDIANA ON SUNDAY...BRINGING YET MORE CHANCES FOR SHOWERS AND STORMS. DRY WEATHER WITH COOLER THAN NORMAL TEMPERATURES ARE EXPECTED THROUGH MOST OF THE FIRST HALF OF NEXT WEEK. A COLD FRONT WILL PROVIDE THE NEXT CHANCE FOR RAIN AND STORMS NEXT WEDNESDAY. && .NEAR TERM /TONIGHT/... ISSUED AT 300 PM EDT THU APR 28 2016 SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE OVER SOUTHER CENTRAL INDIANA...LINGERING ALONG A FRONTAL BOUNDARY THAT STRETCHES FROM EASTERN IOWA TO SOUTHERN OHIO AND WEST VIRGINIA. RADAR SHOWS THAT SCT LIGHT RAIN SHOWERS/THUNDERSTORMS DEVELOPING ACROSS CENTRAL INDIANA...ALONG AND NEAR THE BOUNDARY. GIVEN LATEST RADAR TRENDS HRRR SEEMS A BIT OVER AGGRESSIVE WITH PRECIP THIS AFTERNOON AND EARLY EVENING...HOWEVER THE OVERALL TREND APPEARS IN PLACE WITH SCT DIURNAL CONVECTION ALONG AND NEAR THE BOUNDARY LIFTING NORTHWARD THROUGH THE LATE AFTERNOON AND PRECIP DIMINISHING DURING THE EVENING. FORECAST SOUNDINGS SHOW MID LEVEL CAPPING BUILDING DURING THE EVENING HOURS...WHICH SHOULD INHIBIT PRECIPITATION. HOWEVER...FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS CONTINUE TO SUGGEST SATURATED LOWER LEVELS WITH DRY AIR ALOFT AND SUBSIDENCE. THIS COULD LEAD TO SOME DRIZZLE OR FOG DURING THE OVERNIGHT HOURS...HOWEVER ANY PRECIPITATION SHOULD BE RATHER LIGHT...WILL TRY AND HAVE MINIMAL POPS TO NO POPS. THUS WILL TREND LOWS WARMER THAN MAVMOS GIVEN THE EXPECTED CLOUDS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 300 PM EDT THU APR 28 2016 FORECAST SOUNDINGS ON FRIDAY SUGGEST CONVECTIVE TEMPS IN THE UPPER 70S WITH A GOOD MID LEVEL CAP IN PLACE. TIME HEIGHT SECTIONS SHOW SATURATED LOWER LEVELS WITH SUBSIDENCE ALOFT. THUS WILL TREND TOWARD A PARTLY SUNNY SKY. WITH LIGHT N-NW FLOW IN PLACE...CONVECTIVE TEMPS ARE NOT EXPECTED TO BE REACHED. THUS WILL TREND TOWARD A BLEND ON LOWS. CLOUDS ARE EXPECTED TO INCREASE ON FRIDAY NIGHT AS SOUTHERLY FLOW DEVELOPS ACROSS CENTRAL INDIANA DUE TO LOW PRESSURE DEVELOPING IN THE CENTRAL PLAINS STATES. FORECAST SOUNDINGS SUGGEST AN OVERRUNNING PATTERN OVERNIGHT...HOWEVER BEST FORCING LOOKS TO ARRIVE AFTER 12Z SAT. THUS WILL TREND TOWARD CLOUD SKY ON FRIDAY NIGHT...ALONG WITH LOWS WARMER THAN MAVMOS. BETTER FORCING ARRIVES ON SATURDAY AS A SHORT WAVE IS EXPECTED TO PUSH TOWARD INDIANA FROM THE SOUTHWEST. 305K ISENTROPIC SURFACE SHOWS EXCELLENT UPGLIDE ON SATURDAY WITH SPECIFIC HUMIDITIES OVER 5 G/KG. FORECAST SOUNDINGS INDICATE A DEEPLY SATURATED COLUMN BY 18Z. THUS WILL TREND TOWARD HIGH POPS ALONG WITH TEMPERATURES COOLER THAN MAVMOS GIVEN EXPECTED RAIN. ADDITIONAL SHORT WAVES ARE LOOK POISED TO PUSH ACROSS INDIANA AND THE OHIO VALLEY ON SATURDAY NIGHT AND AGAIN ON SUNDAY AFTERNOON AND EVENING. MODEL CONTINUE TO SUGGEST THAT THE LINGERING FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH SUNDAY. THUS WILL CONTINUE TO USE POPS AT OR ABOVE MAVMOS AND TREND HIGHS COOLER AND LOWS WARMER THAN GUIDANCE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ISSUED AT 217 PM EDT THU APR 28 2016 AS THE LONG TERM BEGINS A FRONT WILL BE EXITING THE AREA AND AN UPPER SHORTWAVE WILL BE MOVING THROUGH. COULD SEE SOME RAIN SHOWERS HANGING AROUND GIVEN THIS. WITH THE FRONT TO THE SOUTH WILL KEEP THUNDER OUT OF THE AREA. HIGH PRESSURE WILL BUILD IN AFTER THAT AND SHOULD SEE MOSTLY DRY WEATHER MONDAY THROUGH TUESDAY. BY WEDNESDAY ANOTHER FRONTAL SYSTEM COULD BRING A CHANCE FOR SHOWERS. MODELS DISAGREE ON INSTABILITY WITH THAT SYSTEM SO WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS. TEMPERATURES SHOULD BE NEAR NORMAL WITH HIGHS IN THE MID TO UPPER 60S AND LOWS IN THE MID TO UPPER 40S. && .AVIATION /DISCUSSION FOR 281800Z TAF ISSUANCE/... ISSUED AT 110 PM EDT THU APR 28 2016 GENERALLY MVFR TO VFR CONDITIONS AT THE SITES OVER THE NEXT FEW HOURS WITH CEILINGS IMPROVING DURING THAT TIME OUTSIDE OF SHOWERS AND STORMS. THAT SAID THERE WILL BE SCATTERED SHOWERS AND SOME STORMS DEVELOPING AROUND THE SITES FOR THE NEXT COUPLE OF HOURS BASED ON RECENT TRENDS...FORECAST LOW LEVEL LAPSE RATES AND RADAR TRENDS. A FRONT WILL REMAIN RELATIVELY STATIONARY OVER THE AREA...MOVING A LITTLE BIT NORTH THIS AFTERNOON AND THEN SINKING SOUTH AGAIN TONIGHT. AS THE FRONT SINKS SOUTH IFR AND WORSE CONDITIONS CAN BE EXPECTED NORTH OF THE FRONT. LOW CONFIDENCE ON EXACTLY WHERE IT WILL END UP...BUT AT THIS TIME LOOKS LIKE KLAF WILL HAVE THE WORST CONDITIONS WITH LIFR OR LOWER CEILINGS...KIND DROPPING TO IFR OR LOWER...AND KHUF AND KBMG BEING ON THE EDGE AND POSSIBLY SOUTH OF LOW CEILINGS AND VISIBILITIES. BY MID MORNING FRIDAY SHOULD SEE IMPROVEMENT IN THE OVERNIGHT CONDITIONS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM...CP AVIATION...CP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 339 AM EDT THU APR 28 2016 INZ021-028>031-035>049-051>057-060>065-067>072-291000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 339 AM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS. HAZARDS: HAIL...LIGHTNING...HEAVY RAIN...GUSTY WINDS. TIMING: ANYTIME THROUGH THIS EVENING...BUT GREATEST COVERAGE LIKELY PRIOR TO DAYBREAK THEN AGAIN THIS AFTERNOON AND EARLY EVENING. DISCUSSION: A FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION TODAY. AS LOW PRESSURE TRACKS ALONG IT...EXPECT ISOLATED TO SCATTERED STORMS TO REDEVELOP THIS AFTERNOON...ENDING TONIGHT AS THE LOW MOVES AWAY TO THE EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY SATURDAY AND SUNDAY...THEN AGAIN NEXT WEDNESDAY. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM. DISCUSSION: LOW PRESSURE WILL TRACK INTO THE REGION OVER THE WEEKEND WITH A RENEWED THREAT FOR SHOWERS AND EMBEDDED THUNDERSTORMS. THE ARRIVAL OF A COLD FRONT BY THE MIDDLE OF NEXT WEEK WILL THEN BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FUNNEL CLOUD 2 NW LEBANON 40.07N 86.50W
04/28/2016 BOONE IN STATE POLICE
FUNNEL CLOUD REPORTED
&&
ELBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TORNADO 2 E WHITESTOWN 40.00N 86.31W
04/28/2016 BOONE IN LAW ENFORCEMENT
TORNADO REPORTED ON GROUND NEAR 800E AND 300S
&&
ELBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FUNNEL CLOUD 3 E WHITESTOWN 40.00N 86.29W
04/28/2016 BOONE IN TRAINED SPOTTER
REPORTED ONE HALF MILE NORTHEAST OF COUNTY ROADS 800E
AND 500S
&&
JASThe Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
3 hail, 1 tornado. Local standard time, as filed.
This EF-1 tornado, with winds estimated at 100 mph, moved from 2.5 miles ESE of Whitestown to 2.6 miles ESE of Whitestown. The tornado demolished a small barn and did some minor damage to a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631386, 631387, 631388, 632660.